Browse

You are looking at 1 - 3 of 3 items for :

  • All content x
Clear All
Open access

Ravikumar Ravindran, Justyna Witczak, Suhani Bahl, Lakdasa D K E Premawardhana, and Mohamed Adlan

Summary

A 53-year-old man who used growth hormone (GH), anabolic steroids and testosterone (T) for over 20 years presented with severe constipation and hypercalcaemia. He had benign prostatic hyperplasia and renal stones but no significant family history. Investigations showed – (1) corrected calcium (reference range) 3.66 mmol/L (2.2–2.6), phosphate 1.39 mmol/L (0.80–1.50), and PTH 2 pmol/L (1.6–7.2); (2) urea 21.9 mmol/L (2.5–7.8), creatinine 319 mmol/L (58–110), eGFR 18 mL/min (>90), and urine analysis (protein 4+, glucose 4+, red cells 2+); (3) creatine kinase 7952 U/L (40–320), positive anti Jo-1, and Ro-52 antibodies; (4) vitamin D 46 nmol/L (30–50), vitamin D3 29 pmol/L (55–139), vitamin A 4.65 mmol/L (1.10–2.60), and normal protein electrophoresis; (5) normal CT thorax, abdomen and pelvis and MRI of muscles showed ‘inflammation’, myositis and calcification; (6) biopsy of thigh muscles showed active myositis, chronic myopathic changes and mineral deposition and of the kidneys showed positive CD3 and CD45, focal segmental glomerulosclerosis and hypercalcaemic tubular changes; and (7) echocardiography showed left ventricular hypertrophy (likely medications and myositis contributing), aortic stenosis and an ejection fraction of 44%, and MRI confirmed these with possible right coronary artery disease. Hypercalcaemia was possibly multifactorial – (1) calcium release following myositis, rhabdomyolysis and acute kidney injury; (2) possible primary hyperparathyroidism (a low but detectable PTH); and (3) hypervitaminosis A. He was hydrated and given pamidronate, mycophenolate and prednisolone. Following initial biochemical and clinical improvement, he had multiple subsequent admissions for hypercalcaemia and renal deterioration. He continued taking GH and T despite counselling but died suddenly of a myocardial infarction.

Learning points:

  • The differential diagnosis of hypercalcaemia is sometimes a challenge.
  • Diagnosis may require multidisciplinary expertise and multiple and invasive investigations.
  • There may be several disparate causes for hypercalcaemia, although one usually predominates.
  • Maintaining ‘body image’ even with the use of harmful drugs may be an overpowering emotion despite counselling about their dangers.
Open access

Frank Gao, Stephen Hall, and Leon A Bach

Summary

Sodium/glucose co-transporter 2 (SGLT2) inhibitors are novel oral hypoglycaemic agents that are increasingly used in the management of type 2 diabetes mellitus (T2DM). They are now recommended as second-line pharmacotherapy (in conjunction with metformin) in patients with type 2 diabetes and established atherosclerotic heart disease, heart failure or chronic kidney disease due to their favourable effects on cardiovascular and renal outcomes. We report a case of a 69-year-old man who developed muscle pain, weakness and wasting after commencing the SGLT2 inhibitor empagliflozin. This persisted for 1 year before he underwent resistance testing, which confirmed muscle weakness. His symptoms resolved within weeks of ceasing empagliflozin, with improvement in muscle strength on clinical assessment and resistance testing and reversal of MRI changes. No other cause of myopathy was identified clinically, on biochemical assessment or imaging, suggesting that empagliflozin was the cause of his myopathy.

Learning points:

  • Empagliflozin, a commonly used SGLT2 inhibitor, was associated with myopathy.
  • A high degree of suspicion is required to diagnose drug-induced myopathy, with a temporal relationship between starting the medication and symptom onset being the main indicator.
  • Recognition of drug-induced myopathy is essential, as discontinuation of the offending drug typically improves symptoms.
Open access

R Bou Khalil, M Abou Salbi, S Sissi, N El Kara, E Azar, M Khoury, G Abdallah, J Hreiki, and S Farhat

Summary

Methimazole is an anti-thyroid drug commonly used to treat hyperthyroidism and is a relatively safe medication. Several side effects have been reported and usually develop within 3 months of therapy. Well-known adverse reactions include agranulocytosis, hepatitis, skin eruptions, and musculoskeletal complaints such as myalgia, arthralgia, and arthritis. So far, myositis secondary to carbimazole was described in the context of a lupus-like syndrome or other rare cases of anti-neutrophil cytoplasmic antibodies-associated vasculitis. Methimazole-induced myositis occurring independently of such reactions was rarely stated. We report a patient with hyperthyroidism who, early after therapy with methimazole, developed hepatitis, eosinophilia, and fever that resolved completely after stopping the medication as well as a delayed onset of biopsy-proven eosinophilic myositis and fasciitis of gluteal muscles that resolved eventually without any additional therapy. Therefore, we raise the awareness regarding a rare side effect of methimazole: myositis.

Learning points

  • Several differential diagnoses arise when managing a hyperthyroid patient with muscle complaints.
  • Both hyperthyroidism and methimazole are associated with myositis.
  • Methimazole-induced myositis is a rare clinical entity.
  • Resolution of symptoms may occur after stopping methimazole.